Alert archive / Indiana / Special Weather Statements in 2011
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at May 22, 2011, 8:10 PM EDT for Howard County, Indiana. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 8:10 PM EDT (00:10 UTC)
- Expired
- May 22, 2011, 8:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
County Howard County, IN
The radar
The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:14 PM EDT | HAIL 0.5 | Kokomo, IN | |
| May 22, 8:20 PM EDT | HAIL 1 | Greentown, IN | VARYING SIZED HAIL UP TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
324
WWUS83 KIND 230010
SPSIND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EDT SUN MAY 22 2011
INZ031-038-230045-
HOWARD-TIPTON-
810 PM EDT SUN MAY 22 2011
...STRONG THUNDERSTORM ADVISORY FOR HOWARD AND NORTHEASTERN TIPTON
COUNTIES UNTIL 845 PM EDT...
AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF KOKOMO...MOVING NORTHEAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
GREENTOWN AROUND 815 PM EDT...
&&
LAT...LON 4046 8585 4039 8586 4032 8611 4048 8624
4057 8608 4057 8587
TIME...MOT...LOC 0010Z 235DEG 30KT 4048 8601
$$
HOMANN/RYANWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 22, 5:22 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 22, 5:22 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 522 PM EDT SUN MAY 22 2011 .UPDATE... THE AVIATION SECTION HAVE BEEN UPDATED BELOW. && .SYNOPSIS...AN ACTIVE WEATHER PATTERN IS SETTING UP FOR THE WEEK WITH CHANCES FOR STORMS THROUGH THE ENTIRE WORK WEEK...AND THE POSSIBILITY OF SEVERE STORMS FOR AT LEAST THE NEXT COUPLE OF DAYS. THE POTENTIAL ALSO EXISTS FOR A FEW INCHES OF RAIN OVER THE AREA IN NEXT SEVERAL DAYS AND THIS WILL NEED TO BE MONITORED FOR THE POTENTIAL FOR FLOODING IN THE COMING DAYS. && .NEAR TERM /THIS EVENING AND TONIGHT/... FORECAST FOCUS IS ON TIMING AND SEVERE POTENTIAL. SCATTERED POP UP STORMS ACROSS THE AREA CONTINUE AS OF 19Z. THE ENVIRONMENT SHOULD BE GETTING BETTER AS THE CAP ERODES SO SOME CELLS ARE QUICKLY BECOMING SEVERE. ANOTHER SEVERE THREAT HOWEVER WILL BE ASSOCIATED WITH A SQUALL LINE MOVING IN LATER TONIGHT FROM ILLINOIS...REACHING THE INDIANA BORDER MOST LIKELY IN THE 7-9 PM EDT TIMEFRAME. PLENTY OF CAPE SHOULD STILL BE AVAILABLE AND THE CAP SHOULD BE ERODED BY THAT TIME ALONG WITH A 40-50 KT LOW LEVEL JET TO HELP THINGS ALONG. MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL WITH ISOLATED TORNADOES POSSIBLE. WITH PLENTY OF CLOUD COVER AND SOUTHERLY FLOW WARMER LOWS FROM THE MAV IN THE MID TO UPPER 60S LOOK GOOD. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... FORECAST FOCUS IS ON POPS. AN ACTIVE WEATHER PATTERN IS SETTING UP WITH AN UPPER TROUGH MOVING THROUGH THE GREAT LAKES AND INDIANA IN THE WARM SECTOR WITH A FRONT STALLING ACROSS THE AREA ON TUESDAY. COULD SEE A BRIEF PERIOD MONDAY MORNING OF DRY BEFORE DESTABILIZATION OCCURS AGAIN AND CHANCES INCREASE. WILL KEEP A SLIGHT CHANCE TO LOW CHANCE GOING IN THE MORNING AND INCREASE TO HIGH CHANCES TO LIKELY IN THE NORTHEAST IN THE AFTERNOON AND EVENING AS THE LOW LEVEL JET RAMPS UP AND PROVIDES EXTRA FORCING IN ADDITION TO THE DIURNAL HEATING. MONDAY NIGHT AND TUESDAY LOOKS LIKE SHORTWAVE IMPULSES MOVE THROUGH ALONG THE FRONT THAT STALLS OUT OVER CENTRAL INDIANA AND THUS WITH GOOD FORCING AND STILL PLENTY OF INSTABILITY HAVE KEPT LIKELY POPS GOING. BY TUESDAY NIGHT COULD SEE A LULL IN ACTIVITY WITH THE FRONT A LITTLE SOUTH OF THE AREA AND A BRIEF PERIOD OF WEAK UPPER RIDGING OVERHEAD SO KEPT JUST CHANCE POPS GOING. SLIGHT RISKS FOR SEVERE THUNDERSTORMS FROM SPC FOR MONDAY FOR THE ENTIRE AREA AND TUESDAY FOR THE SOUTHERN COUNTIES. WITH UPPER JET NEARBY AND PLENTY OF INSTABILITY ALONG WITH THE FRONTAL LOCATION ON TUESDAY THIS SEEMS REASONABLE. ALSO MAY HAVE SOME CONCERNS FOR SEVERE FOR WEDNESDAY WITH JET DYNAMICS BEING EVEN BETTER. WITH WARM 850 MB TEMPERATURES AND CONTINUING SOUTHERLY COMPONENT FLOW ALONG WITH ENOUGH BREAKS IN THE CLOUD COVER TO ALLOW SUNSHINE THROUGH THINK WARMER IS THE WAY TO GO. THUS FOR TEMPERATURES USED WARMER MAV NUMBERS AND EVEN BUMPED UP FROM THERE A DEGREE OR TWO FOR A COUPLE PERIODS. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... MODELS COMING INTO BETTER AGREEMENT FOR THE BEGINNING OF THE LONG TERM AT LEAST WITH A WARM FRONT LIFTING THROUGH CENTRAL INDIANA ON WEDNESDAY. SURFACE LOW PRESSURE THEN WILL SLIDE ALONG THE FRONT AND KEEP IT STALLED ACROSS THE AREA THROUGH AT LEAST THURSDAY EVENING. AT THAT POINT THE GFS IS MUCH FASTER THAN THE ECMWF WITH BRINGING THE LOW THROUGH AND BUILDING SURFACE HIGH PRESSURE BACK IN ON FRIDAY WHILE THE EURO KEEPS A SURFACE TROUGH EXTENDING BACK OVER THE AREA THROUGH MIDDAY SATURDAY. WITH THIS IN MIND WILL KEEP HIGHEST CHANCE POPS GOING FROM WEDNESDAY THROUGH THURSDAY AND START TAPERING TO MID CHANCE POPS ON THURSDAY NIGHT. FOR FRIDAY THROUGH SATURDAY WILL KEEP CHANCE THUNDER GOING TO COVER THE SLOWER ECMWF SOLUTION. FOR NOW SATURDAY NIGHT AND SUNDAY LOOK DRY WITH RIDGING BUILDING IN TO THE AREA. FOR THE EARLY EXTENDED PERIOD CENTRAL INDIANA SHOULD BE IN THE WARM SECTOR AND THUS STUCK WITH HPCS AVERAGE OR JUST ABOVE AVERAGE TEMPERATURES. WITH THE EASTERN PART OF THE COUNTRY UNDER THE INFLUENCE OF UPPER LOW PRESSURE FROM FRIDAY ONWARD WILL STICK WITH LOWER THAN AVERAGE HPC TEMPERATURES THEN. && .AVIATION.../DISCUSSION FOR 230000Z TAFS/... HIGH RESOLUTION RAPID REFRESH REFLECTIVITY MODEL SEEMS TO HAVE A GOOD HANDLE ON THE CURRENT SQUALL LINE JUST TO THE NORTHWEST OF CENTRAL INDIANA AND A TRAILING ONE ACROSS MISSOURI. THIS MODEL SUGGESTS A 01Z-05Z TIME FRAME AT LAF AND HUF FOR THE TWO LINES AND 02Z-06Z TIME FRAME FOR IND AND BMG. SO WILL GO WITH A VCTS AND TEMPO THUNDERSTORM GROUP FOR THAT TIME AND JUST CB'S AFTER TO COVER AND ADDITONAL TRAILING STORMS OR STORMS TOMORROW AS TIMING IS UP IN THE AIR STILL WITH VARIOUS IMPULSES IN THE SOUTHWEST FLOW ALOFT STILL HARD TO RESOLVE. WILL THROW IN TEMPO WIND GUSTS TO 40 KNOTS AS WELL WITH THE SQUALL LINE OR LINES. EXPECT MOSTLY VFR CONDITIONS EXCEPT IN THUNDERSTORMS WHEN WE COULD SEE MVFR OR WORSE. WINDS WILL STAY UP AROUND 10 KNOTS OVERNIGHT WHICH SHOULD KEEP FOG FROM FORMING. OTHERWISE...AGAIN EXPECT SOUTHWEST WINDS SUSTAINED AROUND 15 KNOTS AND GUSTING TO 25 TOMORROW AFTERNOON. FINALLY...EXPECT THE COLD FRONT TO THE NORTHWEST TO STAY NORTH OF LAF THROUGH 00Z TUESDAY. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....CP AVIATION...MK
Hazardous weather outlook, May 22, 8:45 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 845 AM EDT SUN MAY 22 2011 INZ021-028>031-035>049-051>057-060>065-067>072-231000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 845 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME STORMS COULD BE SEVERE. THE MAIN THREAT FROM ANY STORM THAT DOES DEVELOP WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES CAN NOT BE RULED OUT. THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE DURING THE AFTERNOON AND EVENING HOURS. LIGHTNING IS A RISK FROM ANY THUNDERSTORM. WHEN THUNDER ROARS...GET INDOORS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS ON MONDAY ACROSS ALL OF CENTRAL INDIANA...ON TUESDAY ACROSS SOUTH CENTRAL INDIANA. ON WEDNESDAY...SEVERE STORMS ACROSS POSSIBLE ACROSS SOUTHWEST PARTS OF CENTRAL INDIANA. ONCE AGAIN SEVERE THUNDERSTORMS WILL BE MOST LIKELY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL ALSO BE DAMAGING WINDS AND LARGE HAIL. LIGHTNING AND BRIEF HEAVY RAIN IS A RISK FROM ANY THUNDERSTORM. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY. IT IS TOO EARLY TO TELL IF THERE IS A SEVERE POTENTIAL BEYOND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL AS ON MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
In the hours before
Local storm report, May 22, 6:28 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL GREENWOOD 39.62N 86.11W
05/22/2011 M1.00 INCH JOHNSON IN NWS EMPLOYEE
0619 PM HAIL BEECH GROVE 39.72N 86.09W
05/22/2011 M0.50 INCH MARION IN TRAINED SPOTTER
PEA TO HALF INCH AT KEYSTONE AND RAYMOND AVES
INTERSECTION.
0621 PM HAIL INDIANAPOLIS 39.78N 86.15W
05/22/2011 M0.75 INCH MARION IN TRAINED SPOTTER
AT SOUTH SPLIT OF INTERSTATE 65 AND 70 JUST SOUTH OF
DOWNTOWN INDIANAPOLIS.
&&
RYANLocal storm report, May 22, 6:32 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
632 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 3 SSE INDIANAPOLIS 39.74N 86.12W
05/22/2011 M1.25 INCH MARION IN TRAINED SPOTTER
35-40 MPH WIND GUSTS ESTIMATED AS WELL. LOCATION OF
SPOTTER IS AT INTERSECTION OF HANNA AND KEYSTONE AVES.
&&
RYANLocal storm report, May 22, 6:41 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL LAWRENCE 39.87N 85.99W
05/22/2011 E0.75 INCH MARION IN TRAINED SPOTTER
&&
RYANLocal storm report, May 22, 7:03 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
703 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 NE LAWRENCE 39.91N 85.93W
05/22/2011 M1.00 INCH HANCOCK IN PUBLIC
PENNY TO QUARTER SIZED HAIL FELL AT THE INTERESECTION OF
FOX AND OAKLANDON ROADS.
&&
RYANSpecial weather statement, May 22, 7:06 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT SUN MAY 22 2011
INZ028-029-035-222330-
FOUNTAIN-TIPPECANOE-WARREN-
706 PM EDT SUN MAY 22 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN FOUNTAIN...NORTHERN
TIPPECANOE AND EASTERN WARREN COUNTIES UNTIL 730 PM EDT...
AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF WILLIAMSPORT...OR 18 MILES SOUTH
OF FOWLER...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
SHADELAND AROUND 725 PM EDT...
WEST LAFAYETTE...PURDUE UNIVERSITY AND LAFAYETTE AROUND 730 PM EDT...
&&
LAT...LON 4057 8688 4040 8672 4025 8733 4042 8741
4048 8735 4048 8710 4057 8710
TIME...MOT...LOC 2306Z 249DEG 34KT 4037 8724
HOMANN/CPSpecial weather statement, May 22, 8:10 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EDT SUN MAY 22 2011
INZ031-038-230045-
HOWARD-TIPTON-
810 PM EDT SUN MAY 22 2011
...STRONG THUNDERSTORM ADVISORY FOR HOWARD AND NORTHEASTERN TIPTON
COUNTIES UNTIL 845 PM EDT...
AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF KOKOMO...MOVING NORTHEAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
GREENTOWN AROUND 815 PM EDT...
&&
LAT...LON 4046 8585 4039 8586 4032 8611 4048 8624
4057 8608 4057 8587
TIME...MOT...LOC 0010Z 235DEG 30KT 4048 8601
HOMANN/RYANThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:03 AM EDT | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 42 min |
| May 23, 1:10 AM EDT | Special Weather Statement | IND | Lawrence | 35 min |
| May 23, 2:09 AM EDT | Special Weather Statement | IND | Jackson, Jennings | 36 min |
| May 23, 3:04 AM EDT | Special Weather Statement | IND | Jackson, Jennings | 26 min |
| May 23, 3:50 PM EDT | Severe Thunderstorm Warning | IND | Knox, Sullivan, Vigo | 40 min |
| May 23, 4:21 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 24 min |
| May 23, 4:27 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Martin, Owen and 2 more | 48 min |
| May 23, 4:40 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vermillion, Vigo | 35 min |
| May 23, 4:51 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion, Warren | 39 min |
| May 23, 4:53 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 37 min |
| May 23, 5:06 PM EDT | Severe Thunderstorm Warning | IND | Brown, Lawrence, Monroe, Morgan, Owen | 24 min |
| May 23, 5:25 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Hancock, Hendricks, Jackson, Johnson and 5 more | 50 min |
| May 23, 5:30 PM EDT | Tornado Warning | IND | Jackson, Lawrence | 30 min |
| May 23, 5:44 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery | 31 min |
| May 23, 5:45 PM EDT | Tornado Warning | IND | Hancock, Johnson, Shelby | 45 min |
| May 23, 5:56 PM EDT | Tornado Warning | IND | Bartholomew, Decatur, Shelby | 34 min |
| May 23, 6:01 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Hancock, Jackson, Jennings, Rush and 1 more | 44 min |
| May 23, 6:08 PM EDT | Tornado Warning | IND | Jennings | 18 min |
| May 23, 6:15 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Henry, Madison, Rush | 45 min |
| May 23, 6:45 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 33 min |
Nearby
Special Weather Statements in Indiana, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.